Alert archive / New Mexico / Flash Flood Warnings in 2005

Flash Flood Warning 24, NWS Albuquerque, NM

August 16, 2005Colfax County, Mora County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Aug 16, 2005, 5:10 PM MDT for Colfax County, Mora County, New Mexico. It was in force for 95 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2005, 5:10 PM MDT (23:10 UTC)
Expired
Aug 16, 2005, 6:45 PM MDT
In force
95 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

Counties Colfax County, NM, Mora County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 11.2 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2005-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 88 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2005-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
88 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1141 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KABQ 162311
FFWABQ
NMC007-033-170045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
510 PM MDT TUE AUG 16 2005

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL COLFAX COUNTY IN NORTHEAST NEW MEXICO
  NORTHEASTERN MORA COUNTY IN NORTHEAST NEW MEXICO

* UNTIL 645 PM MDT

* AT 508 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY RAIN FROM A CLUSTER OF SLOW MOVING THUNDERSTORMS 12 MILES 
SOUTH OF SPRINGER ALONG INTERSTATE 25 NEAR THE COLFAX MORA COUNTY LINE.  
THE STORMS PRODUCING THE VERY HEAVY RAIN WERE DRIFTING TOWARD THE 
SOUTHEAST. SINCE 430 PM...RADAR HAS ESTIMATED NEARLY 2 INCHES OF 
RAIN HAS FALLEN JUST SOUTH OF SPRINGER. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF NORMALLY
DRY ARROYOS AND STREAMBEDS...LOW WATER CROSSINGS...INTERSECTIONS...
AND UNDERPASSES AS WELL AS OTHER POOR DRAINAGE AND LOW LYING AREAS.

LAT...LON 3613 10481 3612 10448 3637 10438 3639 10468

$$

KJ
2 follow-up statements
000 
WGUS75 KABQ 162332
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
531 PM MDT TUE AUG 16 2005

NMC007-033-170045-
COLFAX-MORA-
531 PM MDT TUE AUG 16 2005

...THE FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHEASTERN MORA
AND SOUTH CENTRAL COLFAX COUNTIES UNTIL 645 PM MDT...

AT 530 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LARGE CLUSTER OF THUNDERSTORMS PRODUCING TORRENTIAL 
RAIN.  THIS STORMS WERE CENTERED 10 MILES SOUTH SOUTHEAST OF 
SPRINGER AND SLOWLY MOVING TOWARD THE EAST SOUTHEAST AT 10 MPH OR 
LESS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF NORMALLY 
DRY ARROYOS AND STREAMBEDS...LOW WATER 
CROSSINGS...INTERSECTIONS...AND UNDERPASSES AS WELL AS OTHER POOR 
DRAINAGE AND LOW LYING AREAS.

WATER IN ARROYOS MAY TRAVEL MANY MILES AND TAKE HOURS TO REACH YOUR
LOCATION FROM UPSTREAM RAIN AREAS. REMAIN ALERT TO FLOODED ROAD
CROSSINGS EVEN HOURS LATER.

LAT...LON 3613 10481 3612 10448 3637 10438 3639 10468

$$

KJ
000 
WGUS75 KABQ 170034
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
635 PM MDT TUE AUG 16 2005

NMC007-033-170045-
COLFAX-MORA-
635 PM MDT TUE AUG 16 2005

...THE FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHEASTERN MORA
AND EXTREME SOUTH CENTRAL COLFAX COUNTIES UNTIL 645 PM MDT...

AT 630 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LARGE THUNDERSTORM PRODUCING FLASH FLOODING. THIS STORM 
WAS LOCATED OVER EAST CENTRAL MORA COUNTY...OR ABOUT 10 MILES EAST 
OF WAGON MOUND....MOVING SOUTHEAST AT 15 MPH. IN ADDITION TO THE 
HEAVY RAIN...HAIL UP TO DIME SIZE CAN BE EXPECTED.

DO NOT ATTEMPT TO DRIVE THROUGH FLOODED LOW WATER CROSSINGS. MANY
FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.

LAT...LON 3589 10460 3590 10440 3629 10442 3629 10463

$$

KJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 3:08 PM MDT, 2 hours 2 minutes earlier.

Area forecast discussion, Aug 16, 3:08 PM MDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
308 PM MDT TUE AUG 16 2005

.DISCUSSION...TSRA PRODUCTION SO FAR A LITTLE LESS THAN
EXPECTED...ESPECIALLY N AND W...SO DRY AIR ALOFT HAS TAKEN MORE
OF A TOLL ON THE MOISTURE LADEN UPWARD BOUND AIR PARCELS THAN
ANTICIPATED. SEEMS CURIOUS GIVEN THE LOWER...MIDDLE AND UPPER
LEVEL FEATURES THAT WERE ENTERING/APPROACHING NM. ASSOCIATED LIFT
AND GOOD AND RELATIVELY DEEP LOW LEVEL MOISTURE HAS OBVIOUSLY NOT
BEEN ENOUGH TO OVERCOME THE PRESUMED DRY AIR ENTRAINMENT OF THE
UPDRAFTS. THE ONE FEATURE THAT HAS TO SOME DEGREE LIVED UP TO
POTENTIAL IS THE EASTBOUND OUTFLOW NOW ENTERING MID RIO GRANDE
VALLEY. SOME ACTIVITY ON IT AND SO PARTS OF KABQ METRO AREA TO GET
SOME RAIN...BUT BEFORE THIS LATEST FORECAST PACKAGE ACTUALLY TAKES
EFFECT SO 1ST PERIOD POPS NOT REFLECTING THIS. FARTHER OUT IN
TIME...COMPUTER MODELS STILL ADVERTISING THE DRIER PERIOD MIDWEEK
THEN MOISTENING THEREAFTER. SO HAVE BEEFED UP OR EXTENDED FARTHER
TO N AND E THE POPS ASSOCIATED WITH THIS SURGE. ALSO IT APPEARS TO
BEGIN A LITTLE SOONER...THU TO THU NIGHT PERIOD RATHER THAN FRI.
GIVEN THAT MOISTURE SURGES LIKE THIS OFTEN ARE STRONGER THAN
EXPECTED EARLY ON POPS MAY HAVE TO BE TWEAKED FURTHER UP DURING
THE THU OR FRI PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  59  88  60  87 /  20  10  10  20
GALLUP..........................  52  84  54  80 /  20  10  10  20
GRANTS..........................  53  85  54  81 /  20  10  10  20
GLENWOOD........................  55  89  59  86 /  20  20  30  30
CHAMA...........................  45  78  46  75 /  30  10  10  20
LOS ALAMOS......................  51  82  53  81 /  20  10  10  10
RED RIVER.......................  39  74  38  73 /  30  10  10  20
TAOS............................  48  84  47  82 /  20  10  10  10
SANTA FE........................  51  83  53  82 /  20  10  10  10
SANTA FE AIRPORT................  55  87  56  84 /  20  10  10  10
ESPANOLA........................  53  89  56  88 /  20  10  10  10
ALBUQUERQUE HEIGHTS.............  64  89  66  86 /  20  10  10  10
ALBUQUERQUE VALLEY..............  60  91  66  87 /  20  10  10  10
ALBUQUERQUE FOOTHILLS...........  61  88  62  85 /  20  20  20  20
ALBUQUERQUE WEST MESA...........  63  90  64  87 /  20  10  10  10
SOCORRO.........................  62  90  63  89 /  30  10  10  10
SANDIA PARK/CEDAR CREST.........  54  81  54  78 /  20  20  20  20
MORIARTY/ESTANCIA...............  52  86  54  83 /  30  10  10  10
CARRIZOZO.......................  60  90  59  88 /  20  20  20  20
RUIDOSO.........................  52  81  53  82 /  20  30  30  30
RATON...........................  51  88  51  86 /  30   0   0   0
LAS VEGAS.......................  52  84  53  83 /  20  10  10  10
ROY.............................  56  89  58  86 /  30   0   0   0
CLAYTON.........................  61  92  62  91 /  30   0   0   0
SANTA ROSA......................  58  94  62  93 /  30   0   0   0
TUCUMCARI.......................  64  96  65  97 /  30   0   0   0
FORT SUMNER.....................  63  95  65  95 /  30   0   0   0
CLOVIS..........................  64  93  65  95 /  30   0   0   0
PORTALES........................  63  94  65  96 /  30  10  10  10
ROSWELL.........................  66  96  68  97 /  30  10  10  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

43
Hazardous weather outlook, Aug 16, 5:34 AM MDT, 11 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
534 AM MDT TUE AUG 16 2005

NMZ001>021-026-171200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
534 AM MDT TUE AUG 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED TODAY OR TONIGHT. HOWEVER...WEATHER
CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES
AND WARNINGS FOR PLANNING PURPOSES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

23

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 3:17 PM MDTFlash Flood WarningABQLincoln88 min

Nearby

Flash Flood Warnings in New Mexico, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.